Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 366, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2009, 6:42 AM CDT for Thomas County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2009, 6:42 AM CDT (11:42 UTC)
- Expired
- Aug 5, 2009, 7:15 AM CDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Thomas County, NE
The radar
The North Platte radar (KLNX), 10 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 051142 SVRLBF NEC171-051215- /O.NEW.KLBF.SV.W.0366.090805T1142Z-090805T1215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 642 AM CDT WED AUG 5 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF THEDFORD... * UNTIL 715 AM CDT * AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF THEDFORD...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THEDFORD BY 650 AM CDT... 6 MILES NORTHEAST OF HIGHWAY 83 CROSSING THE DISMAL RIVER BY 705 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4176 10027 4175 10083 4207 10084 4208 10032 TIME...MOT...LOC 1142Z 306DEG 31KT 4197 10068 $$ POWER
1 follow-up statement
000 WWUS53 KLBF 051151 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 651 AM CDT WED AUG 5 2009 NEC171-051215- /O.CON.KLBF.SV.W.0366.000000T0000Z-090805T1215Z/ THOMAS NE- 651 AM CDT WED AUG 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR THOMAS COUNTY... AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THEDFORD...MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHEAST OF HIGHWAY 83 CROSSING THE DISMAL RIVER AND 7 MILES SOUTHWEST OF HIGHWAY 2 MILE MARKER 220 BY 705 AM CDT... LAT...LON 4196 10083 4208 10032 4176 10027 4175 10083 TIME...MOT...LOC 1151Z 306DEG 31KT 4192 10059 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 5, 3:46 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 AM CDT WED AUG 5 2009 .DISCUSSION... COMPLEX OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING. SYSTEM SHOULD EXIT TO THE SOUTHEAST OF THE AREA BY MID MORNING...WITH CLEARING SKIES IN IT/S WAKE. MOIST SOUTHEAST UPSLOPE FLOW WILL CONTINUE TODAY...WITH AFTERNOON THUNDERSTORMS EXPECTED TO REDEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN WYOMING THIS AFTERNOON. STORM COVERAGE IS SOMEWHAT QUESTIONABLE...AS MODELS REALLY NOT SHOWING ANY WELL DEFINED SHORTWAVES. NEVERTHELESS...ANY STORMS WHICH MANAGE TO FORM WILL BE CAPABLE OF BECOMING SUPERCELLS...AS THEY PROGRESS EAST INTO THE NEB PANHANDLE BY LATE AFTERNOON...WHERE GOOD SHEAR AND A RATHER HIGH CAPE ENVIRONMENT WILL RESIDE. DURING THE EVENING...STORMS MAY CONGEAL INTO AN MCS AS THEY PROGRESS EAST INTO THE REST OF WESTERN AND CENTRAL NEBRASKA. SPC HAS THIS SCENARIO COVERED WELL...AS THE ENTIRE LBF FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. SIMILAR SCENARIO EXPECTED AGAIN ON THURSDAY...WITH THE BETTER CHANCE OF ANY SEVERE WEATHER SHIFTING JUST A BIT NORTH /ALONG AND NORTH OF INTERSTATE 80/ AS THE UPPER LEVEL RIDGE NOSES EAST INTO THE SOUTHERN PLAINS...WHICH WILL SPREAD SOME WARMER AIR ALOFT /CAPPING INVERSION/ INTO THE SOUTHERN PORTIONS OF NEBRASKA. FRIDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING EAST INTO THE NORTHERN ROCKIES...WITH BROAD TROUGHING SOUTH OF THIS LOW ACROSS THE WESTERN CONUS. OUR AREA WILL BE ON THE EASTERN SIDE OF THIS TROUGH...WHICH GIVES A SOUTHWEST FLOW ALOFT. COULD BE A GOOD SET UP FOR A ROUND OF THUNDERSTORMS...BUT A STRONG CAP /700 MB TEMPS OF 13 TO 16 CELSIUS/ IS EXPECTED. WILL MAINTAIN A SLIGHT CHANCE OF STORMS DURING THE DAY FRIDAY...AND INCREASE THOSE INTO THE LOW CHANCE CATEGORY ACROSS THE NORTHWEST HALF OF THE AREA FRIDAY NIGHT...AS THIS AREA WILL BE CLOSER TO THE BETTER UPPER LEVEL SUPPORT. SATURDAY AND SUNDAY ARE LOOKING QUITE WARM...BUT TEMPS SHOULD BE HELD SOMEWHAT IN CHECK...AS AFOREMENTIONED UPPER LEVEL PROGRESSES ACROSS THE NORTHERN PLAINS. THIS WILL DRAG A COLD FRONT INTO THE AREA...WHICH IS EXPECTED TO STALL INVOF OF NEBRASKA. WILL COVER THE WEEKEND WITH SOME SLIGHT POPS FOR CONVECTION...AS A MOIST AND UNSTABLE ENVIRONMENT WILL BE FOUND INVOF THE STALLED FRONT. MONDAY AND BEYOND...NO CHANGES MADE TO THE FORECAST...AS PREVIOUS FORECAST HAS THE SITUATION HANDLED WELL. APPEARS UPPER LEVEL RIDGE WILL TRY AND DEVELOP WEST ONCE AGAIN INTO THE SOUTHWEST CONUS. THIS WILL PUT US BACK INTO THE ALL TOO FAMILIAR NORTHWEST FLOW PATTERN ALOFT...AND LIKELY A RETURN TO SOUTHEAST MOVING THUNDERSTORM COMPLEXES. IF PATTERN DOES INDEED DEVELOP AS MODELS INDICATE...THEN THUNDERSTORM CHANCES WILL NEED TO BE ADDED. && .AVIATION... STRATUS MVFR EXPECTED IN WAKE OF MCS EARLY THIS MORNING WITH CONDITIONS IMPROVING TO VFR BY MID MORNING. SOME CONVECTIVE CLOUDS THIS AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED...BUT SHOULD BE WELL INTO VFR RANGE. SIMILAR SCENARIO TO LAST 2 NIGHTS WITH TRW BE GINNING IN EASTERN WYOMING AND MOVING EAST INTO THE PANHANDLE...AND THEN ACROSS WESTERN NEBRASKA THROUGH LATE EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...POWER
Hazardous weather outlook, Aug 5, 5:02 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 502 AM CDT WED AUG 5 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-061015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 502 AM CDT WED AUG 5 2009 /402 AM MDT WED AUG 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN IN THE LATE AFTERNOON OVER THE NEBRASKA PANHANDLE THEN PUSH EAST OVER NIGHT INTO WESTERN AND NORTH CENTRAL NEBRASKA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON THURSDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
In the hours before
Local storm report, Aug 5, 6:35 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 AM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HAIL 1 NW SENECA 42.05N 100.84W
08/05/2009 E1.00 INCH HOOKER NE PUBLIC
HEAVY RAIN WAS ALSO OCCURRING AT TIME OF THIS REPORT.
&&
SCARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:47 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 58 min |
| Aug 4, 11:40 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 65 min |
| Aug 5, 12:44 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, McPherson | 46 min |
| Aug 5, 6:21 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 24 min |
| Aug 5, 7:17 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.